Do Medications Induce Alopecia (or Hair Loss)?

Love The Post? Share The Joy!

Medications are developed to treat various kinds of illnesses that one may have at times in their lives. However, medications sometimes can cause unwanted side effects. Usually those side effects are not serious enough for us to notice and we can live with it. The major side effects that drugs can induce your hair are excessive hair growth, changes in hair colour or texture, and alopecia (or hair loss).

Hair loss caused by medications also has the same irritation like other types of hair loss. Many people never image that the drugs they are taking would be the cause of their hair loss problem. Nevertheless, once you know which medication contributes to the loss of your hair, then your hair problem can be easily solved. Simply consult your doctor about an alternative drug or physical treatment that does not have negative influence on your hair. This normally works for many people.

Human hair grows in circles of three phases. The first phase is called anagen. During this period, the hair grows actively. After the hair grows for three or four years, it will take a rest. This phase is called telogen phase. This phase is much shorter than the previous phase. It lasts only about three months. After undergoing the telogen phase, the hair will then falls out. Our hair may be lost earlier than it is supposed to due to the side-effects of some medications that we take. There are two types of hair loss that caused by medications: the telegen effluvium and the anagen effluvium.

Telegen effluvium is the most popular medication-induced hair loss type. Symptoms will often be noticed within two to three months upon taking a new medication. Hair follicles are forced to begin their resting phase much earlier than they are supposed to and the hair falls too much. People diagnosed with telegen effluvium may lose about 150 hairs a day.

Anagen effluvium is usually noticed earlier and has a much more serious negative impact on hair growth. This type of hair loss starts to be noticeable as early as two days to two weeks since the beginning of the new drug. The division of matrix cells in hair follicles in the growth phase will not happen properly. Therefore the number of hair cells are not divided enough for the hair growth. Many people shed all their hair not only on their heads but also other parts of their bodies. Medications for treating cancer are typical causes for this kind of hair loss.

If you are having doubts that you may be suffering from hair loss due to the drugs that you are taking, you should consult with your doctor. Your doctor probably will prescribe alternative medications that will not affect your hair growth. There is high probability that your hair will re-grow naturally after you cease taking the medicines. If your hair does not grow back on it owns, you can use products such as Rogaine and Propecia which could help to stimulate new hair growth. You can also opt for more natural treatment methods such as palmetto and onion juice that are proven to support new hair growth.


Love The Post? Share The Joy!

2 thoughts on “Do Medications Induce Alopecia (or Hair Loss)?

Comments are closed.